Effect of alcohol withdrawal on liver transaminase levels and markers of liver fibrosis

Authors


Dr S Campbell, 32 Dalziel Drive, Pollokshields, Glasgow G41 4HY, Scotland, United Kingdom. Email: gcl028@clinmed.gla.ac.uk

Abstract

Abstract

Background and Aim:

Acute alcohol withdrawal causes changes in hepatic blood flow and metabolism that may result in liver damage. This study aims to assess liver function tests and markers of hepatic fibrogenesis following alcohol withdrawal in alcoholics with clinically compensated liver disease.

Methods:

Serial liver function tests and clinical assessments were performed on 22 male alcoholics during alcohol withdrawal. Plasma tissue inhibitor of metalloproteinase 1 (TIMP1), an inhibitor of collagen degradation, and plasma amino-terminal procollagen III peptide (PIIINP), a collagen precursor molecule, were measured in these alcoholics and in 11 control subjects.

Results:

Transaminase levels did not change significantly over 7 days when all subjects were analyzed together. However, 32% of subjects showed a marked transaminase rise. These subjects did not differ from the others in baseline characteristics or short-term outcome, but had a greater benzodiazepine requirement. Only one subject consumed paracetamol (acetaminophen; 1–2 g/day). He had the largest transaminase rise. By comparing PIIINP assays, intact PIIINP concentration appears to increase following alcohol withdrawal. The TIMP1 levels were elevated in alcoholic subjects, but did not change following withdrawal.

Conclusions:

Increasing PIIINP suggests that hepatic fibrogenesis increases, or hepatic clearance falls, during acute alcohol withdrawal. The TIMP1 elevation in these alcoholics suggests that the inhibition of collagen degradation occurs while liver disease is still compensated. The period following alcohol withdrawal may be a time of marked increased susceptibility to paracetamol. The biochemical changes we observed were not associated with adverse short-term outcome, but the cumulative effect after repeated episodes of abrupt withdrawal may be of concern.

Ancillary